Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 77, NWS Denver/Boulder, CO

August 28, 2002Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 28, 2002, 7:39 PM MDT for Washington County, Colorado. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2002, 7:39 PM MDT (01:39 UTC)
Expired
Aug 28, 2002, 8:15 PM MDT
In force
36 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Washington County, CO

The radar

The Goodland radar (KGLD), 120 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 7:58 PM MDTHail 0.75Arickaree, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 6:45 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.7 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
233 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
2250 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
-126 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

899 
WUUS55 KBOU 290139
SVRDEN
COC121-290215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
739 PM MDT WED AUG 28 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 815 PM MDT

* AT 739 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF ARICKAREE SCHOOL...OR
  ABOUT 28 MILES SOUTHEAST OF AKRON...MOVING EAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ARICKAREE
SCHOOL AND COPE.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3992 10311 3957 10313 3958 10282 3992 10281

KLEYLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:25 PM MDT, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 28, 3:25 PM MDT, 4 hours 14 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
325 PM MDT WED AUG 28 2002

THU-SAT...MDLS MAINTAIN UPR RDG OVR CNTRL AND SRN RCKYS WITH
PERSISTENT SWLY FLO ALF ACRS FCST AREA.  SVR TSTM WATCH IN EFFECT
ACRS SRN PTN OF PLAINS AREA THIS AFTN AND ERLY EVE.  BEST CAPES
WILL BE ACRS THE FAR NERN PLAINS.  GUD SHT WV MOVES THRU SWLY FLO
ALF ON THU AS AMS MOISTENS IN MID AND HI LVLS.  THE BEST CHC FOR SVR
TSTMS ON THU WUD APPR TO BE OVR NERN PLAINS.  MDLS ARE SUGGESTIVE
THAT ACTIVITY WUD START BFR NOON OVR MTNS.  AGN BEST CAPES WILL BE
OVR FAR NERN PLAINS.  WITH PASSAGE OF SHT WV THU UPR RDG BLDS OVR
CNTRL RCKYS ON FRI INTO SAT AS AMS DRYS.  FCST CAPES ON FRI AND SAT
ARE GENLY UNDER 100J/KG.  BOUNDARY LYR FLO OVR HI PLAINS WILL RMN FM
SE THRU THU NGT AND DWPTS WILL RMN IN THE 50S AND LWR 60S.  WITH
MORE CLDNS AND CONTD LO LVL UPSLP FLO OVR HI PLAINS...TEMPS WILL
RELUCTANT TO WRM MUCH ABV 80 DEG.  WITH DRYING ON FRI AND SAT TEMPS
WILL WRM AGN TO ARND 90.  MIN TEMPS WILL BE ARND SEASONAL NORMS.

IN XTNDD PRD...SUN-WED...MRF SHEARS OFF TROPICAL MSTR FM A DEPRESSION
OVR THE PAC OFF BAJA AND MOVES IT ON SWLY FLO ALF ACRS SRN CA AND DESERT
SW INTO CNTRL RCKYS ON SUN.  THIS MSTR LINGERS OVR CNTRL RCKYS THRU WED.
SO WILL KEEP SLGT CHC OF LATE DAY SHWRS AND TSTMS EACH DAY.  TEMPS SHUD
HOVER ARND NORMAL FOR THIS TIME OF YR.

GARD...WFO BOULDER

.DEN...NONE.

In the hours before

Local storm report, Aug 28, 5:36 PM MDT, 2 hours 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
536 PM MDT WED AUG 28 2002

...PRELIMINARY STORM REPORT FOR AUGUST 28 2002...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0504 PM    6 NW PARKER               CO   0.75 INCH HAIL
08/28/02   DOUGLAS

0533 PM    6 NE ANTON                CO   0.75 INCH HAIL
08/28/02   WASHINGTON

RAY
Special weather statement, Aug 28, 7:17 PM MDT, 22 minutes before
COZ041-046>047-290120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER COLORADO
715 PM MDT TUE AUG 27 2002

...SEVERE THUNDERSTORM WATCH 649 HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH WILL BE ALLOWED TO EXPIRE FOR PORTIONS
OF EAST CENTRAL AND SOUTHEAST COLORADO AT 7 PM MDT. THE SEVERE
THUNDERSTORM WATCH  651 HAS REPLACED THE EXPIRED WATCH WITH A SHIFT
TO THE NORTH AND NORTHEAST...COVERING MUCH OF EASTERN COLORADO. SEE
THE LATEST SLSCO FOR DETAILS.

ENTREKIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:09 PM MDTFlash Flood WarningBOUWashington3 hr
Aug 28, 7:39 PM MDTTornado WarningBOUWeld51 min
Aug 28, 8:30 PM MDTTornado WarningBOUWeld45 min
Aug 28, 9:16 PM MDTTornado WarningBOUMorgan, Weld44 min
Aug 29, 3:12 PM MDTTornado WarningBOUAdams, Arapahoe, Denver, Douglas48 min
Aug 29, 3:27 PM MDTSevere Thunderstorm WarningBOUWeld63 min
Aug 29, 3:56 PM MDTSevere Thunderstorm WarningBOUWeld54 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.